Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 99, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 12, 2017, 11:45 AM CDT for Plaquemines Parish, Saint Bernard Parish, Louisiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2017, 11:45 AM CDT (16:45 UTC)
- Expired
- May 12, 2017, 12:30 PM CDT
- In force
- 45 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 10:35 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 4.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1224 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
706
WUUS54 KLIX 121645
SVRLIX
LAC075-087-121730-
/O.NEW.KLIX.SV.W.0099.170512T1645Z-170512T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
1145 AM CDT FRI MAY 12 2017
The National Weather Service in New Orleans has issued a
* Severe Thunderstorm Warning for...
St. Bernard Parish in southeastern Louisiana...
Northwestern Plaquemines Parish in southeastern Louisiana...
* Until 1230 PM CDT
* At 1145 AM CDT, severe thunderstorms were located along a line
extending from 9 miles east of Violet to 6 miles northwest of
Myrtle Grove, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Belle Chasse, Violet, Poydras and Meraux.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in New Orleans.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2970 9004 2977 9007 2989 8993 2987 8991
2990 8993 2999 8982 2997 8969 2992 8970
2989 8965 2990 8963 2994 8962 2981 8929
2975 8934 2975 8938 2968 8939 2962 8944
2963 8960 2961 8961 2960 8972
TIME...MOT...LOC 1645Z 290DEG 53KT 2993 8974 2972 8999
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
MJHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:05 AM CDT, 7 hours 40 minutes earlier.
Area forecast discussion, May 12, 4:05 AM CDT, 7 hours 40 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
405 AM CDT Fri May 12 2017
.SHORT TERM...
Line of sh/ts outrunning the actual cold front this morning by
about 100 miles. The cold front is still back in Texas from SE
Oklahoma to just west of San Antonio at 08z. Wind shift is moving
along the line of sh/ts but dew pt drop providing the air mass
change will be slow to move through. The slow progression will
allow for sh/ts to be observed on and off all day today.
Most of these thunderstorms should fit the peak of the bell curve
as far as averages go. While a few may be able to peak at just
the right moment to take advantage of the weak severe weather
variables to induce an isolated severe thunderstorm. Some of these
thunderstorms will be capable of producing frequent lightning,
small hail and wind gusts up to 30 mph. These attributes will
simply be heightened with any isolated severe thunderstorm. Short
duration heavy rainfall will also be one of the variables
associated with these thunderstorms today which would be capable
of causing some minor street flooding in areas of poor drainage.
The cold front should be through the area before daylight
Saturday. But strong wrap around will keep conditions cloudy with
a few areas of sprinkling rain showers from time to time through
much of the day Saturday. Conditions should improve by Sunday as
skies are expected to clear. There is a chance that some
cloudiness could move back in for late Sunday. But confidence is
low concerning this at the moment. The upp flow becomes zonal from
30N southward, while the upper polar trough drags its base along
30N as well. This would cause the cold front to slow further after
moving into the gulf and eventually stall. Another linear vort
lobe(reinforcement) would then move into the back side of the
slowly departing low. This is what would bring the cloudy
conditions. But dry air provided by the subsident high should be
strong enough to keep this from occurring.
.LONG TERM...
The remainder of the week ahead looks pretty good. A return draw
from the gulf should begin by Tuesday with moisture values
increasing through the week along with warming temps.
&&
.AVIATION...
Lower level moisture will continue to move in on southerly winds
today. VFR conditions will come to an end this morning for all
terminals. Ceilings will fall to between 1500 and 2000 at times
through 18z. -TSRA activity will affect most taf sites after 12z
today. Will keep this in 12z taf pack as TEMPO groups. Do not
expect ceilings to clear with this package either. OVC-BKN020-040
should be a common feature through 12z Saturday.
&&
.MARINE...
Surface low over central Oklahoma will continue to push east and
drag a cold front across the forecast area late tonight. Surface
winds will become more southwesterly today and rapidly rise to
15-20kt this morning. Winds could occasionally increase up to 20
knots at times later this afternoon well ahead of the front.
Caution have been posted starting this morning and running through
tonight. Once the cold front passes, winds will shift to a
northwest direction and actually ease a bit to 10-15kt and
gradually back into a rather weak regime by Sunday. High pressure
settles over the north central gulf Sunday into the start of the
new work week and gradually moves east.
&&
.DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: River flood warnings.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or direct
tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 81 61 77 58 / 80 30 20 0
BTR 82 62 78 60 / 80 20 20 0
ASD 82 65 80 63 / 80 40 20 0
MSY 80 65 80 66 / 80 30 20 0
GPT 79 66 81 65 / 80 40 20 0
PQL 81 66 81 63 / 80 50 20 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, May 12, 9:55 AM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 955 AM CDT Fri May 12 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-130300- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 955 AM CDT Fri May 12 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight Isolated strong to severe thunderstorms are expected to continue moving east across south Mississippi and southeast Louisiana through the early afternoon hours. The main threats will be damaging wind gusts, isolated tornadoes and hail. Locally heavy rainfall is also expected which may produce ponding of water in low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is anticipated Saturday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested today. TD
In the hours before
Special weather statement, May 12, 9:17 AM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
917 AM CDT FRI MAY 12 2017
LAZ039-071-MSZ071-121515-
Washington-Northern Tangipahoa-Walthall-
917 AM CDT FRI MAY 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TANGIPAHOA...
WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTHEASTERN
WALTHALL COUNTIES...
At 916 AM CDT, a strong thunderstorm was located near Franklinton,
moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Bogalusa, Franklinton, Varnado, Mount Herman, Wilmer, Enon and Angie.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3100 8983 3100 8973 3090 8977 3085 8978
3085 8979 3082 8979 3082 8980 3079 8980
3079 8982 3078 8983 3074 8982 3073 8984
3072 8983 3071 8984 3075 9041 3094 9041
3108 8992 3107 8983
TIME...MOT...LOC 1416Z 260DEG 31KT 3084 9026
CABLocal storm report, May 12, 10:04 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1004 AM CDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 AM TORNADO 5 ESE BATON ROUGE 30.42N 91.05W
05/12/2017 EAST BATON ROUGE LA EMERGENCY MNGR
REPORTS AND VIDEO FROM MEDIA OF TORNADO IN BATON ROUGE IN
COURSEY AND SHERWOOD FOREST AREA. EMERGENCY MANAGER
REPORTED POWER LINES DOWN...AND REPORTS OF VEHICLE AND
STRUCTURAL DAMAGE.
&&
TDSpecial weather statement, May 12, 10:48 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1048 AM CDT FRI MAY 12 2017
MSZ077-080-121630-
Hancock-Pearl River-
1048 AM CDT FRI MAY 12 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN HANCOCK AND
EASTERN PEARL RIVER COUNTIES...
At 1048 AM CDT, strong thunderstorms were clustered near Mcneil, or
10 miles south of Poplarville, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Picayune and Poplarville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 400 PM CDT for
southern Mississippi.
LAT...LON 3053 8934 3050 8935 3049 8968 3089 8955
3097 8934
TIME...MOT...LOC 1548Z 274DEG 26KT 3069 8954
CABSpecial weather statement, May 12, 10:55 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1055 AM CDT FRI MAY 12 2017
LAZ040-MSZ080-121700-
St. Tammany-Hancock-
1055 AM CDT FRI MAY 12 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. TAMMANY PARISH
IN SOUTHEASTERN LOUISIANA AND SOUTHERN HANCOCK COUNTIES...
At 1055 AM CDT, a strong thunderstorm was located near Pearl River,
or near Slidell, moving southeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Slidell, Pearl River, Kiln, Pearlington, Lacombe, Stennis Space
Center and Slidell Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3017 8957 3017 8958 3018 8959 3016 8962
3016 8965 3018 8968 3017 8972 3018 8975
3021 8980 3023 8985 3025 8987 3026 8999
3029 8998 3031 9001 3048 8983 3048 8972
3046 8969 3046 8965 3049 8965 3050 8938
TIME...MOT...LOC 1555Z 297DEG 25KT 3035 8982
CABSpecial weather statement, May 12, 11:36 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1136 AM CDT FRI MAY 12 2017
MSZ080-081-121730-
Harrison-Hancock-
1136 AM CDT FRI MAY 12 2017
...A STRONG THUNDERSTORM WILL AFFECT HARRISON AND SOUTHEASTERN
HANCOCK COUNTIES...
At 1136 AM CDT, a strong thunderstorm was located near Diamondhead,
moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Gulfport, Biloxi, Long Beach, Bay St. Louis, Waveland, Diamondhead,
D'iberville, Saucier, Kiln, Lyman, Shoreline Park and Gulfport
Airport.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3037 8906 3030 8928 3031 8929 3036 8928
3037 8935 3033 8938 3034 8934 3031 8933
3026 8942 3022 8943 3020 8956 3062 8934
3068 8907 3068 8889 3042 8889 3042 8891
3039 8889
TIME...MOT...LOC 1636Z 260DEG 32KT 3041 8930
CABLocal storm report, May 12, 11:37 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1137 AM CDT FRI MAY 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 AM TSTM WND DMG WHITE CASTLE 30.16N 91.15W
05/12/2017 IBERVILLE LA EMERGENCY MNGR
NUMEROUS TREES DOWN ON FOUR STREETS IN CITY LIMITS OF
WHITE CASTLE FROM POSSIBLE TORNADO.
&&
TDThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:32 AM CDT | Special Weather Statement | LIX | East Feliciana, Saint Helena | 43 min |
| May 12, 8:15 AM CDT | Special Weather Statement | LIX | Iberville, West Baton Rouge | 60 min |
| May 12, 8:16 AM CDT | Special Weather Statement | LIX | Saint Helena | 44 min |
| May 12, 9:01 AM CDT | Special Weather Statement | LIX | Washington | 74 min |
| May 12, 9:04 AM CDT | Tornado Warning | LIX | Ascension, Iberville, Livingston | 41 min |
| May 12, 9:17 AM CDT | Special Weather Statement | LIX | Washington | 58 min |
| May 12, 9:31 AM CDT | Severe Thunderstorm Warning | LIX | Washington | 44 min |
| May 12, 9:47 AM CDT | Severe Thunderstorm Warning | LIX | Livingston | 19 min |
| May 12, 10:02 AM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Washington | 58 min |
| May 12, 10:09 AM CDT | Severe Thunderstorm Warning | LIX | Washington | 66 min |
| May 12, 10:13 AM CDT | Severe Thunderstorm Warning | LIX | Saint Charles, Saint John the Baptist | 32 min |
| May 12, 10:23 AM CDT | Special Marine Warning | LIX | 97 min | |
| May 12, 10:32 AM CDT | Severe Thunderstorm Warning | LIX | Saint Charles, Saint John the Baptist | 28 min |
| May 12, 10:40 AM CDT | Severe Thunderstorm Warning | LIX | Saint Charles | 35 min |
| May 12, 10:43 AM CDT | Tornado Warning | LIX | Jefferson, Saint Charles | 19 min |
| May 12, 11:00 AM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Plaquemines | 45 min |
| May 12, 11:04 AM CDT | Tornado Warning | LIX | Jefferson, Plaquemines | 28 min |
| May 12, 11:10 AM CDT | Severe Thunderstorm Warning | LIX | Orleans, Saint Bernard | 65 min |
| May 12, 11:15 AM CDT | Special Marine Warning | LIX | 60 min | |
| May 12, 11:20 AM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard | 55 min |
| May 12, 11:30 AM CDT | Severe Thunderstorm Warning | LIX | Orleans | 30 min |
| May 12, 11:38 AM CDT | Special Marine Warning | LIX | 97 min | |
| May 12, 12:03 PM CDT | Special Marine Warning | LIX | 57 min | |
| May 12, 12:56 PM CDT | Special Marine Warning | LIX | 94 min | |
| May 12, 1:39 PM CDT | Special Weather Statement | LIX | East Feliciana, Pointe Coupee, West Feliciana | 66 min |
| May 12, 2:22 PM CDT | Special Weather Statement | LIX | East Baton Rouge | 53 min |
| May 12, 2:36 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge | 39 min |
| May 12, 3:03 PM CDT | Special Weather Statement | LIX | Livingston | 57 min |
| May 12, 3:10 PM CDT | Severe Thunderstorm Warning | LIX | Livingston | 65 min |
| May 12, 3:20 PM CDT | Tornado Warning | LIX | Livingston | 25 min |
| May 12, 3:37 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Tangipahoa | 53 min |
| May 12, 3:43 PM CDT | Special Weather Statement | LIX | Saint Charles | 32 min |
| May 12, 4:02 PM CDT | Severe Thunderstorm Warning | LIX | Saint Helena, Tangipahoa | 43 min |
| May 12, 4:29 PM CDT | Severe Thunderstorm Warning | LIX | Ascension, Iberville, Livingston | 31 min |
| May 12, 4:37 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 23 min |
| May 12, 4:39 PM CDT | Special Weather Statement | LIX | Washington | 36 min |
| May 12, 4:51 PM CDT | Tornado Warning | LIX | Saint Tammany | 24 min |
| May 12, 4:55 PM CDT | Special Marine Warning | LIX | 50 min | |
| May 12, 5:02 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 28 min |
| May 12, 5:13 PM CDT | Severe Thunderstorm Warning | LIX | Ascension, Saint Charles, Saint James, Saint John the Baptist | 32 min |
| May 12, 5:15 PM CDT | Special Marine Warning | LIX | 45 min | |
| May 12, 5:29 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 31 min |
| May 12, 5:34 PM CDT | Special Marine Warning | LIX | 116 min | |
| May 12, 5:49 PM CDT | Special Weather Statement | LIX | Saint Charles | 26 min |
| May 12, 5:55 PM CDT | Special Marine Warning | LIX | 35 min | |
| May 12, 6:13 PM CDT | Severe Thunderstorm Warning | LIX | Orleans, Saint Bernard | 17 min |
| May 12, 6:27 PM CDT | Special Marine Warning | LIX | 33 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.